Report: Too Much Tylenol Can Kill You

By on

Acetaminophen — the active ingredient in Tylenol — can be deadly in large doses, an investigation by nonprofit journalism site ProPublica says.

More than 1,500 people have died in the past decade from taking too much of the pain reliever, ProPublica says. “Each year, acetaminophen overdose sends as many as 78,000 Americans to the emergency room and 150 people die from accidentally overdosing on the pain reliever ‘hospitals use most,'” it says.

The FDA’s maximum recommended daily dose of acetaminophen is 4 grams, or eight extra-strength acetaminophen tablets, ProPublica says. Adding just two more tablets per day could cause liver damage, it says. A dose four times the recommended amount is enough to kill. Relatively few people have died from the other popular pain relief drug, ibuprofen.

To help consumers gauge how much acetaminophen they’re taking, ProPublica is highlighting a few resources. It has an index of drug labels, showing which drugs contain acetaminophen and in what amounts. The site also has a chart showing the symptoms of liver poisoning from acetaminophen. Lastly, there’s the Dose-o-Meter, which helps people who take multiple drugs quickly tally the amount they take.

The FDA recommends against taking multiple drugs with acetaminophen at the same time, but people often don’t realize they’re doing it.

“For example, your risk of liver damage goes up if you take a medicine that contains acetaminophen to treat a headache, and while that medicine is still working in your body, you take another medicine that contains acetaminophen to treat a cold,” the FDA says in a Q&A about the drug.

Sign up for our free newsletter

Like this article? Sign up for our newsletter and we'll send you a regular digest of our newest stories, full of money saving tips and advice, free! We'll also email you a PDF of Stacy Johnson's "205 Ways to Save Money" as soon as you've subscribed. It's full of great tips that'll help you save a ton of extra cash. It doesn't cost a dime, so why wait? Click here to sign up now.

Check out our hottest deals!

We're always adding new deals and coupons that'll save you big bucks. See the deals to the right and hundreds more in our Deals section.

Click here to explore 1,371 more deals!

Comments & discussion

We welcome your opinions, but let’s keep it civil. Like many businesses, we reserve the right to refuse service to anyone. In our case, that means those who communicate by name-calling, racism, using words designed to hurt others or generally acting like an uninformed bully. Also, comments that include links to email addresses or commercial websites typically aren't posted. This isn't a place to advertise your business.

  • James

    Actually the maximum suggested dose was reduced in 2012 to 3000 mg. http://www.webmd.com/pain-management/news/20110728/new-dosing-labels-for-extra-strength-tylenol. I have been advising my patients to limit to 2000 mg per day; especially those taking other medications cleard by the liver – like statins for example to treat cholesterol. Most drugs and alcohol are cleared by the liver. NSAIDS are cleared by the kidneys. Read the label – acetaminophen is everywhere in OTC (over the counter) medications.

  • John Hughes

    What a coincidence. I just asked my doctor about this on Thursday. He said 3000 mg. I can not take Advil because it raises you blood pressure. So I needed to know.

  • autismepi

    Many in the research community are growing increasingly concerned that the use of acetaminophen may be associated with autism spectrum disorder. There are also close to 30 studies showing an association with the development of asthma. Caution and more research is warranted.

    http://www.ncbi.nlm.nih.gov/pubmed/23995680
    http://www.ncbi.nlm.nih.gov/pubmed/15035644
    http://www.ehjournal.net/content/12/1/41